Brief Clinical Communication
Investigating hypercoagulability during treatment for immune-mediated thrombocytopenia: a pilot study
The authors declare no conflict of interest.
Address correspondence and reprint requests to
Dr. Armelle deLaforcade, Department of Clinical Sciences, Tufts Cummings School of Veterinary Medicine, 200 Westboro Rd, North Grafton, MA 01536, USA.
Thromboembolism has recently been described as a complication following treatment for idiopathic thrombocytopenic purpura (ITP). This pilot study was undertaken to determine whether dogs suffering from ITP experience hypercoagulability during treatment and recovery.
Thromboelastograms (TEG) were performed on dogs with ITP within 24 hours of admission to the hospital, the first day the platelet count exceeded 40 × 109/L (Day 1), and on Days 4, 7, and 14.
All dogs had hypocoagulable TEG tracings on initial admission to the hospital, but developed TEG tracings suggestive of hypercoagulability during the study period as indicated by increased maximum amplitude.
Dogs with ITP developed changes on TEG consistent with hypercoagulability during the study period. Many factors are likely to contribute to these changes. The clinical risk of thrombosis in these patients is unknown.